Cardiac Symptoms in Woman With History of Breast Cancer

September 1, 2006

A 64-year-old woman presents with persistent, progressively worsening chest pain and dyspnea of 1 month's duration. She also reports orthopnea, bilateral leg swelling, and weight gain. She denies any history of similar symptoms.

A 64-year-old woman presents with persistent, progressively worsening chest pain and dyspnea of 1 month's duration. She also reports orthopnea, bilateral leg swelling, and weight gain. She denies any history of similar symptoms.

HISTORY

The patient has had mild hypertension that is well controlled with a b-blocker. Results of a stress test administered 2 years earlier were normal. Four years ago, she had breast cancer that was treated with a left mastectomy; 5 months ago, the disease recurred, and she underwent right mastectomy, radiotherapy, and chemotherapy. She denies use of alcohol or illicit drugs, recent infections, and travel.

PHYSICAL EXAMINATION

Blood pressure is 140/58 mm Hg; heart rate, 74 beats per minute with regular rhythm; respiration rate, 22 breaths per minute; and oxygen saturation, 95% on room air. Her jugular veins are mildly distended. Cardiac auscultation reveals an S3 gallop and a 2/6 holosystolic murmur that is most audible at the apex. Bilateral crackles are audible one third of the way up the lung fields. Examination of the extremities reveals bilateral 1+ pitting edema.

LABORATORY AND IMAGING RESULTS

Results of a complete blood cell count and comprehensive metabolic profile are normal. Brain natriuretic peptide level is 1857 pg/mL. An ECG reveals left axis deviation, anterior Q waves, and diffuse T-wave flattening. A chest radiograph shows pulmonary vascular congestion and cardiomegaly. An echocardiogram reveals an ejection fraction of 10% to 20%; akinesis of the septal, periapical, and mid-inferior walls; and anteroseptal wall thrombus. Cardiac catheterization shows minor luminal irregularities and pressures consistent with volume overload.

CORRECT ANSWER: D

Anthracyclines are the most common cause of cardiovascular complications in patients with cancer. Agents such as doxorubicin can cause a dose-dependent and potentially irreversible or fatal cardiotoxicity. Because these agents are widely used--and because, since the advent of colony-stimulating factors, dose size has not been limited by concern about myelosuppresion-- cardiotoxicity in cancer patients has become more prevalent.

Types of anthracycline-induced cardiotoxicity. Three distinct types of toxicity have been described. The first type is acute and occurs during or immediately after treatment. This rare form may cause transient ECG abnormalities, arrhythmias, pericarditis-myocarditis syndrome, or acute ventricular dysfunction.

In the second and most common type, chronic cardiotoxicity, symptoms can occur days to months after treatment. This adverse effect is dose-dependent: the incidence rapidly increases from 0.14% at doses of less than 400 mg/m2 to 1% to 4% at doses of 500 to 550 mg/m2. At even higher doses, the incidence of CHF rises dramatically.1,2

The cause of chronic anthracycline-induced cardiotoxicity is probably multifactorial, and the mechanism is not clearly understood. Risk factors include extremes ofage, female sex, preexisting heart disease, and hypertension. However, in multivariate regression analysis, only 2 independent risk factors have been identified: higher rates of administration and previous cardiac irradiation.3

The third type of anthracycline-induced cardiotoxicity, late-onset cardiotoxicity, occurs more than a year after completion of treatment. It can occur up to decades later.

Diagnosis. Endomyocardial biopsy (choice A) is the gold standard for diagnosing anthracyc1ine-induced cardiotoxicity. Biopsy findings may include loss ofmyofibrils, distension of sarcoplasmic reticulum, and vacuolization of the cytoplasm. In addition, the histologic findings may be used to grade injury on a scale of 1 to 3. A biopsy score of 2.5 or higher reflects damage to more than 25% of cells and may be used as a marker for termination of treatment.1

However, the use of endomyocardial biopsy is limited by the invasiveness of the procedure, cost, and interpreter expertise. Thus, noninvasive monitoring with echocardiography and radionuclide angiography is more widespread. A reliable diagnosis can be made when a fall in ejection fraction is temporally linked to anthracycline exposure and other causes have been excluded, as in this patient. Diagnosis may be more problematic if other possible causes of CHF are present, confounding the clinical picture.

Note that anthracyclines can cause regional as well as global wall motion abnormalities (choice C). Wall motion abnormalities of any kind are consistent with a diagnosis of anthracycline-induced CHF.

Prevention and early detection. Several methods for preventing anthracycline cardiotoxicity have been proposed, including structural analogs, cardioprotective adjunctive agents, and liposomal encapsulation of anthracyclines. However, none of these has had significant success. Limiting the peak plasma concentration in each anthracycline treatment has been somewhat effective. Nonetheless, because of the limitations of preventive measures, earlier detection with noninvasive monitoring has received more emphasis. Post-treatment screening recommendations involve echocardiograms and radionuclide imaging.1,2

Treatment. Treatment for anthracycline cardiotoxicity is the same as treatment for any type of CHF and should be initiated promptly and aggressively (choice D). The only treatment option with long-term effectiveness has been cardiac transplantation. However, experience with this option is very sparse and there have been few well-designed clinical trials.1

Outcome of this case. Records revealed that the patient's recent chemotherapy consisted of 5 cycles of doxorubicin/docetaxel (total dose, 300 mg/m2).Although the doses she received were less than 500 mg/m2, she had underlying hypertension and received concomitant radiotherapy. Both these factors may have put her at higher risk for a cardiotoxic reaction. An echocardiogram and multigated angiogram obtained before treatment was begun showed a normal ejection fraction. Doxorubicin cardiomyopathy was diagnosed. She responded to medical management and was discharged with instructions to follow up with her oncologist and cardiologist. *

References:

REFERENCES:

1.

Singal PK, Iliskovic N. Doxorubicin-induced cardiomyopathy.

N Engl J Med.

1998;339:900-905.

2.

Shapiro CL, Recht A. Side effects of adjuvant treatment of breast cancer.

N Engl J Med.

2001;344:1997-2008.

3.

Shapiro CL, Hardenbergh PH, Gelman R, et al. Cardiac effects of adjuvant doxorubicin and radiation therapy in breast cancer patients.

J Clin Oncol

. 1998;16:3493-3501.